My husband was hospitalized with an inner ear infection which was causing dizziness, vomitting, and severe ear pain. He was discharged with antibiotics, ear drops, and a 5 day dose of prednisone. He was unable to hear ANYTHING from this ear. He had a follow up with the ENT and they inserted a tube as they thought that would remove the pressure and allow the eardrum to move. He still cannot not hear anything and went back the the ENT and audiologist today. He has no hearing in his ear and his balance is somewhat off. The ENT prescribed prednisone for 15 days starting with a higher dose working towards a lesser dose. Will this treatment regain a portion of his hearing back? Is there anything else we can be doing to help regain his hearing??
I don't know of anything else you can do. High-dose prednisone tapering off is the "standard" treatment for sudden hearing loss, but there's no guarantee the hearing will come back. One study of sudden hearing loss found that one-third of people regain hearing spontaneously, one-third get some hearing back, one-third don't recover at all. (I was in the last category.)
There are theories about antivirals, carbogen therapy, vitamins, etc. but it's all hit or miss--they usually don't even know what causes a sudden hearing loss.
If the infection was a presumed viral inner-ear infection, antibiotics won't help. If they think he had a middle-ear infection that moved into his inner ear (which I'm not even sure can happen--not an expert here, though), that would probably be different treatment.
I hope he recovers his hearing. Hearing loss in one ear is not fun but you can live with it if you have to. I did for 9 years. I just got a Baha (bone-anchored hearing aid) and that is a great help, I love it.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.